Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 182, NWS Norman, OK

May 11, 2001Beckham County, Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 11, 2001, 7:30 PM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2001, 7:30 PM CDT (00:30 UTC)
Expired
May 11, 2001, 8:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beckham County, OK, Greer County, OK, Harmon County, OK

What was reported inside it

TimeReportWhereRemark
May 11, 7:30 PM CDTHail 2Elk City, OK
May 11, 7:35 PM CDTHail 0.75Elk City, OK
May 11, 8:05 PM CDTHail 0.75Madge, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 120032
SVROKC

OKC009-055-057-120115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  HARMON COUNTY IN SOUTHWEST OKLAHOMA
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 815 PM CDT

* AT 730 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 14   
MILES NORTHEAST OF VINSON...MOVING SOUTHWEST AT 15 MPH. ANOTHER 
SEVERE THUNDERSTORM WAS LOCATED OVER ELK CITY...WHERE 2 INCH HAIL 
WAS REPORTED AT 730 PM. 

* LOCATIONS IN THE WARNING INCLUDE CARTER...ELK CITY...SAYRE AND
  VINSON

2 INCH DIAMETER HAIL AND WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY 
WITH THESE STORMS.

LAT...LON 3522 9937 3554 9937 3511 10000 3475 10000
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 11, 2:10 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT FRI MAY 11 2001

TSRA CONTINUE TO DEVELOP ALONG COLD FRONT NEAR THE KANSAS/OKLAHOMA BORDER
AND ALONG OUTFLOW BOUNDARY ACROSS NORTHEAST OKLAHOMA. MEANWHILE
CONTINUE TO WATCH SLOW PROGRESS OF MCV ACROSS SOUTHWEST OKLAHOMA WHICH
HAS RESULTED IN MOSTLY SCATTERED ELEVATED SHRA. BEST AREAL COVERAGE OF
PRECIP HAS BEEN ACROSS NORTH CENTRAL AND NORTHEAST OKLAHOMA WHERE CAP
IS WEAKEST. MID/UPPER LEVEL DEFORMATION SHOULD SUSTAIN CONVERGENCE
ALONG THESE BOUNDARIES OVERNIGHT WITH NORTHWEST MID LEVEL FLOW BRINGING
CONVECTION SOUTHWARD INTO MOST OF THE EASTERN HALF OF THE AREA. PLAN ON
HIGHEST POPS MAINLY ALONG AND EAST OF INTERSTATE 35 WITH CHANCE POPS FOR
AREAS WEST OF INTERSTATE 35. WILL MONITOR LATEST RADAR TRENDS BEFORE
ISSUANCE FOR FINAL DECISION. NOT SURE HOW FAR SOUTH COLD FRONT WILL BE
BY 12 SATURDAY ALTHOUGH OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION MAY
EFFECTIVELY ACT AS THE PRIMARY CONVERGENCE ZONE WELL SOUTH OF IT. IN
ADDITION TO THE POSSIBILITY OF LINGERING MORNING CONVECTION...CONCERNED
THAT POOLING OF BOUNDARY LAYER MOISTURE MAY TAKE PLACE NORTH OF
SYNOPTIC BOUNDARY SATURDAY ALLOWING THE ATMOSPHERE TO DESTABILIZE QUITE
EASILY WITH ADDITIONAL DIABATIC HEATING WITH ONLY WEAK LIFT LIKELY
REQUIRED FOR NEW DEVELOPMENT. SO WILL MAINTAIN SMALL POPS FOR THE
SOUTHERN TIER FOR ALL OF SATURDAY. BY SATURDAY NIGHT/SUNDAY IT APPEARS
UPPER RIDGE AND SUBSIDENCE WILL GRADUALLY STRENGTHEN WITH LITTLE TO NO
CHANCE OF PRECIP CONTINUING THROUGH MONDAY.

IN THE EXTENDED...SIGNIFICANT DIFFERENCES IN THE LONGWAVE PATTERN ARE
DISPLAYED BY THE GLOBAL MODELS BY DAYS 3 AND 4 WHICH ARE LIKELY DUE TO
POORLY RESOLVED SHORTWAVES MOVING QUICKLY INTO THE WEST COAST ANY OF
WHICH COULD RESULT IN PRECIP CHANCES. WITH SO MUCH UNCERTAINTY THIS FAR
OUT AND THE POTENTIAL FOR QUICK MOISTURE RETURN AND CLIMATOLOGICALLY
GREATER INSTABILITY PLAN TO ERROR ON THE SIDE OF CAUTION AND CONTINUE
WITH CHANCE POPS FOR TUESDAY THROUGH FRIDAY.

GAG 55/80/58/86/61 30000
PNC 55/79/56/82/64 40000
HBR 60/80/56/84/64 32000
OKC 60/79/56/82/65 80000
SPS 65/81/60/84/65 33000
DUR 64/80/56/81/60 43000

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, May 11, 3:34 PM CDT, 3 hours 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3 tSSW MERIDIAN            OK   .88 INCH HAIL
05/11/01   LOGAN                          PUBLIC REPORT

KT
Local storm report, May 11, 3:42 PM CDT, 3 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    6 S MERIDIAN              OK   .75 INCH HAIL
05/11/01   LOGAN                          PUBLIC REPORT

KT
Local storm report, May 11, 4:12 PM CDT, 3 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    6 S MERIDIAN              OK   1.00 INCH HAIL
05/11/01   LOGAN                          PUBLIC REPORT

KT
Local storm report, May 11, 6:41 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    8 N CENTRAHOMA            OK   .75 INCH HAIL
05/11/01   COAL                           PUBLIC REPORTS

KT
Local storm report, May 11, 7:24 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2 ENW CANUTE               OK   .75 INCH HAIL
05/11/01   WASHITA                        PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:19 PM CDTSevere Thunderstorm WarningOUNMarshall41 min
May 11, 7:54 PM CDTSevere Thunderstorm WarningOUNLove51 min
May 11, 8:16 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer29 min
May 11, 10:13 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita47 min
May 11, 11:50 PM CDTSevere Thunderstorm WarningOUNBeckham30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.